Alert archive / Tennessee / River Flood Warnings in 2017

River Flood Warning 36, NWS Memphis, TN

May 29, 2017Mississippi County, Arkansas; Dyer County, Lake County, Lauderdale County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this river flood warning at May 29, 2017, 11:04 AM CDT for Mississippi County, Arkansas; Dyer County, Lake County, Lauderdale County, Tennessee; Pemiscot County, Missouri. It took effect at Jun 3, 2017, 7:00 PM CDT. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
May 29, 2017, 11:04 AM CDT (16:04 UTC)
In effect from
Jun 3, 2017, 7:00 PM CDT
Expired
Jun 5, 2017, 1:00 PM CDT
In force
42 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Mississippi County, AR, Pemiscot County, MO, Dyer County, TN, Lake County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Caruthersville (CRTM7).

Action stage
29 ft
Minor stage
32 ft
Moderate stage
41 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

320 
WGUS44 KMEG 291604
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
1104 AM CDT Mon May 29 2017

The National Weather Service has issued a Flood Warning for the 
Mississippi River at Caruthersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC093-MOC155-TNC045-095-097-301604-
/O.NEW.KMEG.FL.W.0036.170604T1200Z-170605T1800Z/
/CRTM7.1.ER.170604T1200Z.000000T0000Z.170604T1800Z.NO/
1104 AM CDT Mon May 29 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Mississippi River at Caruthersville
* from Sunday June 4 until later on Sunday June 4.
* At 10 AM Monday the stage was...30.2 feet and rising.
* Minor flooding is forecast.
* Maximum forecast stage of 32.0 feet Sunday June 04.
* Flood stage is 32.0 feet.
At 32.0 feet, In Missouri, docks of the steele mill near Hickman are 
flooding. In Tennessee, Mississippi River overbank flooding is 
occurring across Highway 88 just north of Dee Webb Road. Extensive 
amounts of Chickasaw National Wildlife Refuge are flooded. Sloughs at
the west end of Barr Road are beginning to back up into fields. .  

&&

LAT...LON 3623 8977 3623 8948 3606 8950 3595 8948
      3582 8956 3582 8985             

$$
4 follow-up statements
641 
WGUS84 KMEG 300117
FLSMEG
Flood Statement
National Weather Service Memphis TN
817 PM CDT Mon May 29 2017

The Flood Warning continues for the Mississippi River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued tomorrow morning or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC093-MOC155-TNC045-095-097-310117-
/O.CON.KMEG.FL.W.0036.170604T1200Z-170605T1800Z/
/CRTM7.1.ER.170604T1200Z.000000T0000Z.170604T1800Z.NO/
817 PM CDT Mon May 29 2017

The Flood Warning continues for
  the Mississippi River at Caruthersville
* from Sunday June 04 until Sunday June 04.
* At 08 PM Monday the stage was 30.3 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 32.0 feet Sunday June 04.
* Flood stage is 32.0 feet.
* At 32.0 feet...In Missouri, docks of the steele mill near Hickman 
  are flooding. In Tennessee, Mississippi River overbank flooding is 
  occurring across Highway 88 just north of Dee Webb Road. Extensive 
  amounts of Chickasaw National Wildlife Refuge are flooded. Sloughs 
  at the west end of Barr Road are beginning to back up into fields. 

&&

LAT...LON 3623 8977 3623 8948 3606 8950 3595 8948
      3582 8956 3582 8985             

$$
496 
WGUS84 KMEG 301619
FLSMEG
Flood Statement
National Weather Service Memphis TN
1119 AM CDT Tue May 30 2017

The Flood Warning continues for a portion of the Mississippi River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC093-MOC155-TNC045-095-097-311619-
/O.EXT.KMEG.FL.W.0036.170604T0000Z-170605T1800Z/
/CRTM7.1.ER.170604T0000Z.000000T0000Z.170604T1800Z.NO/
1119 AM CDT Tue May 30 2017

The Flood Warning continues for
  the Mississippi River at Caruthersville
* from Saturday June 3 until Sunday June 4.
* At 11 AM Tuesday the stage was 30.5 feet and rising.
* Minor flooding is forecast.
* Maximum forecast stage of 32.0 feet Saturday June 3.
* Flood stage is 32.0 feet.
* At 32.0 feet...In Missouri, docks of the steele mill near Hickman 
  are flooding. In Tennessee, Mississippi River overbank flooding is 
  occurring across Highway 88 just north of Dee Webb Road. Extensive 
  amounts of Chickasaw National Wildlife Refuge are flooded. Sloughs 
  at the west end of Barr Road are beginning to back up into fields. 

&&

LAT...LON 3623 8977 3623 8948 3606 8950 3595 8948
      3582 8956 3582 8985             

$$
367 
WGUS84 KMEG 310052
FLSMEG
Flood Statement
National Weather Service Memphis TN
752 PM CDT Tue May 30 2017

The Flood Warning continues for the Mississippi River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued tomorrow morning or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC093-MOC155-TNC045-095-097-010052-
/O.CON.KMEG.FL.W.0036.170604T0000Z-170605T1800Z/
/CRTM7.1.ER.170604T0000Z.000000T0000Z.170604T1800Z.NO/
752 PM CDT Tue May 30 2017

The Flood Warning continues for
  the Mississippi River at Caruthersville
* from Saturday June 03 until Sunday June 04.
* At 07 PM Tuesday the stage was 30.5 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 32.0 feet Saturday June 03.
* Flood stage is 32.0 feet.
* At 32.0 feet...In Missouri, docks of the steele mill near Hickman 
  are flooding. In Tennessee, Mississippi River overbank flooding is 
  occurring across Highway 88 just north of Dee Webb Road. Extensive 
  amounts of Chickasaw National Wildlife Refuge are flooded. Sloughs 
  at the west end of Barr Road are beginning to back up into fields. 

&&

LAT...LON 3623 8977 3623 8948 3606 8950 3595 8948
      3582 8956 3582 8985             

$$
208 
WGUS84 KMEG 311554
FLSMEG
Flood Statement
National Weather Service Memphis TN
1054 AM CDT Wed May 31 2017

The Flood Warning is cancelled for the Mississippi River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Advisory will be issued shortly. 

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC093-MOC155-TNC045-095-097-311624-
/O.CAN.KMEG.FL.W.0036.000000T0000Z-170605T1800Z/
/CRTM7.1.ER.000000T0000Z.000000T0000Z.170524T1730Z.NO/
1054 AM CDT Wed May 31 2017

Forecast information for
  Mississippi River at Caruthersville
* At 10 AM Wednesday the stage was 30.6 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 31.5 feet Saturday June 03.
* Flood stage is 32.0 feet.
* Forecast...The river will rise to near 31.5 feet Saturday June 03.
* At 32.0 feet...In Missouri, docks of the steele mill near Hickman 
  are flooding. In Tennessee, Mississippi River overbank flooding is 
  occurring across Highway 88 just north of Dee Webb Road. Extensive 
  amounts of Chickasaw National Wildlife Refuge are flooded. Sloughs 
  at the west end of Barr Road are beginning to back up into fields. 

&&

LAT...LON 3623 8977 3623 8948 3606 8950 3595 8948
      3582 8956 3582 8985             

$$

WLC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at May 29, 10:25 AM CDT, 39 minutes earlier.

Area forecast discussion, May 29, 10:25 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1025 AM CDT Mon May 29 2017

.UPDATE...
A quasi-stationary surface boundary is sitting over the Mid-South
this morning, extending roughly from Tunica, to just south of
Jackson, to Camden. North of this front, winds are from the north
and northwest at ~5 mph with dewpoints falling into the upper 50s
and lower 60s. However, light south winds continue south of the
boundary with dewpoints in the mid/upper 60s. We're already seeing
some Cu develop along and south of the front and this trend should
continue through the afternoon hours. There will be a fair amount
of instability across north MS this afternoon but deep-layer shear
is only marginal at ~35 kts (0-6km bulk wind difference). There is
a marginal risk across the extreme southeast portion of the CWA,
namely south and east of Tupelo, but a few strong storms will be
possible across all of north MS.

PoPs were trimmed back along the I-40 corridor and dewpoints were
lowered a few degrees north of the surface boundary. Finally, max
temperatures were raised a few degrees in areas where the sun has
come out as temperatures have already reach 80 degrees across
portions of northeast AR and west TN. Other changes to the
forecast were minor.

Johnson

&&

PREV DISCUSSION... /issued 400 AM CDT Mon May 29 2017/

DISCUSSION...

Broad upper level troughing covers the central and northeastern
U.S. this morning and will remain in place through mid week. A
series of shortwave disturbances will rotate through the base of
this trough through Wednesday. Deep moisture remains in place
across roughly the southern half of the Mid South and will remain
so through mid week. This should support the potential for showers
and thunderstorms each day through Wednesday, with the greatest
coverage south of Interstate 40 where the best moisture resides.
Further north, only isolated showers and thunderstorms are
expected both Tuesday and Wednesday particularly during peak
heating. A few strong storms cannot be ruled out each afternoon as
instability is maximized within a modestly sheared environment
along the southern periphery of the upper trough. Temperatures
through mid week should remain near normal with highs in the lower
to middle 80s and lows mainly in the 60s.

The broad upper troughing will lift out to the northeast by mid
week but will be replaced by an upper level low pressure system
lifting northeast out of the Southern Plains. Abundant Gulf
moisture should remain over the area through the end of the week
and into next weekend. As the upper low interacts with the rich
Gulf moisture, expect an increase in coverage of showers and
thunderstorms across the region. Have raised pops from Friday
through the weekend, with numerous showers and thunderstorms
anticipated. High temperatures should remain near or slightly
below average with above average overnight lows through the
extended forecast period.

JLH

&&

.AVIATION...
12Z TAFs

Showers and thunderstorms have gradually been diminishing across
portions of W TN, E AR, and N MS this morning. VCSH may linger
into the afternoon at TUP. VFR conditions expected at TAF sites
through much of the period. Fog may develop late tonight at TUP
producing MVFR/IFR conditions. Light winds expected through the
period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 29, 4:15 AM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Mon May 29 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
415 AM CDT Mon May 29 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong storms with gusty winds and heavy rainfall will be
possible today across areas south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:31 AM CDTFlash Flood WarningMEGPhillips3 hr
May 29, 1:50 AM CDTSpecial Weather StatementMEGShelby25 min
May 29, 2:36 AM CDTAreal Flood AdvisoryMEGFayette, Shelby114 min

Nearby

River Flood Warnings in Tennessee, 2017River Flood Warnings in Arkansas, 2017River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.